West Virginia, 2013

Flash Flooding in West Virginia, August 7, 2013

August 7, 2013 · NWS LWX · 2 events in 1 county or zone

High pressure was located over the Atlantic and tropical moisture was drawn into the Mid Atlantic. Clearing west of the Blue Ridge increased instability and thunderstorms developed with ample moisture to produce heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was located over the Atlantic and tropical moisture was drawn into the Mid Atlantic. Clearing west of the Blue Ridge increased instability and thunderstorms developed with ample moisture to produce heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 2:02 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 7, 2:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT WED AUG 7 2013

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN PARKED OFFSHORE THROUGH THE END OF THE
WEEK. SOUTHERLY RETURN FLOW AROUND THE HIGH WILL DRAW TROPICAL
MOISTURE UP THE EASTERN SEABOARD. LOW PRESSURE MOVING EAST THROUGH
CANADA LATE IN THE WEEK WILL DRAG A COLD FRONT SOUTHEAST INTO THE
MID ATLANTIC SATURDAY. THAT FRONT WILL STALL OVER THE AREA INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A V-SHAPED AREA OF CLEARING OVER THE WRN SECTIONS OF THE CWA -
THE WV PORTION OF THE APLCNS - HAS RESULTED IN ENOUGH INSTABILITY
COMBINING W/ A WEAK LEE TROUGH TO DEVELOP A HANDFUL OF TSTMS.
ATTM...THESE CELLS ARE TRUDGING ALONG THE LOW LEVEL BOUNDARY
STATIONED FROM NEAR ELKINS WV TO AROUND WINCHESTER VA. POCKETS OF
CLEARING ALSO OCCURRING OVER THE NRN VA PIEDMONT AND I-95
CORRIDOR...WHERE NUMEROUS AND VERY SMALL-SCALE SHOWERS ARE
DRIFTING OFF TO THE NE.

HAD THERE NOT BEEN THE SOLID STRATUS DECK FOR MUCH OF THE
DAY...THIS TYPE OF ACTIVITY WOULD LIKELY BE MUCH MORE WIDESPREAD
AND STRONGER...GIVEN THE DEEP MID-LEVEL DRY LAYER AND DECENT LAPSE
RATES. WITH SEVERAL MORE HRS OF DAYTIME LEFT...AREAS THAT CONTINUE
TO CLEAR OUT WILL ALSO SEE SOME OF THIS SCATTERED SHOWER/ISOLATED
TSTM ACTIVITY DEVELOP. THE STRONGEST OF THIS ACTIVITY WILL LIKELY
BE LIMITED TO THE POTOMAC HIGHLANDS/APLCNS AND PARTS OF THE NRN VA
SHEN VLY THRU THE AFTN/EVE HRS.

THE UPPER LEVEL FORCING AND DYNAMICS ARE - AND WILL CONTINUE TO BE
MUCH STRONGER THAN THE LOW LEVELS...WHICH MEANS THAT VERY LITTLE
LOW LEVEL INTERACTIONS WILL MAKE FOR ONLY A FEW TSTM CELLS BUT THE
ONES THAT DEVELOP WILL HAVE HEFTY SUPPORT FOR MAINTENANCE. THE
FAVORABLE BULK SHEER WILL ALSO...IN PART...MAKE UP FOR THE
RELATIVELY LOW INSTABILITY.

IN VARIOUS FORMS AND DEPICTIONS...THE HRRR AND OTHER LOCAL
GUIDANCE CONTINUE TO DEVELOPING THE FAIRLY RAGGED AND DISORGANIZED
CONVECTIVE LINES IN NRN OH...STRENGTHEN AND DRAG THEM ACROSS THE
REMAINDER OF WRN AND CNTRL PA TOWARD THE LATE NIGHT HRS TONIGHT.
EACH RUN A LITTLE DIFFERENT BUT STILL HIGHLIGHT THE MASON-DIXON
LINE AND THE TIER OF NRN MD COUNTIES ALONG IT AS THE NRN EXTENT OF
WHERE THIS LINE COULD SWING ACROSS. KEPT HIGHER POPS ACROSS THE
NRN TIER THIS EVE/TONIGHT FOR THIS EVENTUALITY. THOUGH MUCH OF THE
LINE COULD DISSIPATE AND BECOME STRATIFORM -SHRA...GUSTY WINDS
FROM THE UPPER LEVELS COULD BE A POSSIBILITY FROM EVEN POCKETS
OF HEAVY DOWNPOURS.

RAISED THE NEAR-TERM FORECAST TEMPS A COUPLE OF DEGREES W/ THE
QUICK DISSIPATION OF THE STRATUS DECK. MOST AREAS ARE NOW CLIMBING
AT LEAST INTO THE L80S. DEWPOINTS ARE ALSO CHARGING UP INTO THE
U60S AND L70S...MAKING FOR WHAT WILL BE A FAIRLY HUMID OVERNIGHT
PERIOD.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THURSDAY BOTH THE EURO AND THE GFS BRING A TROUGH INTO THE REGION
FROM THE WEST. IT WILL BE ENOUGH TO AMP UP CHANCES OF THUNDER TO
LIKELY ACROSS ALL BUT SOUTHERN MD AND CENTRAL VA. WITH PRECIPITABLE
WATER FORECAST TO BE AROUND 2 INCHES AND WITH A FEW HINDERED OF
CAPE...THERE COULD BE SOME ISOLATED FLOODING ISSUES OR SEVERE
THREAT. NWS STORM PREDICTION CENTER MAINTAINS OUR AREA IN THE 5
PERCENT CHANCE FOR A FEW SEVERE STORMS ON THU.

FRI INTO FRI NIGHT WEAK TROF REMAINS OVER THE AREA. WILL MAINTAIN
CHANCE POPS OF TSTMS FOR THAT DIFFUSE FORCING. STILL...THERE IS
ENOUGH CAPE FOR A FEW ISOLATED SEVERE STORMS POSSIBLE. SPC HAS 5
PERCENT AGAIN.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SATURDAY LOW PRESSURE WILL BE TRAVELING EAST THROUGH EASTERN
CANADA. THE ASSOCIATED COLD FRONT WILL ENTER OUR AREA ON
SATURDAY...BUT WILL LIKELY STALL OVER OR VERY NEAR OUR AREA INTO
EARLY NEXT WEEK. THAT WILL RESULT IN CHC TO SLIGHT CHC POPS FOR
TSTMS RIGHT THRU THIS PART OF THE FORECAST. TEMPS WILL BE NEAR
NORMAL. AT THE MOMENT...SATURDAY LOOKS LIKE THE WARMEST DAY WITH
HIGHS IN THE UPPER 80S TO LOWER 90S ACROSS THE REGION...BUT THAT
WILL DEPEND ON THE FRONT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
BREAKS IN THE LOW STRATUS STARTING TO INCH NWD ACROSS THE NRN VA
PIEDMONT AND SHOULD BE SPREADING TOWARD THE DC AREA EARLY THIS
AFTN. CIGS WILL IMPROVE TO MVFR DURING THIS AFTN AS DAYTIME MIXING
DEEPENS. LATEST GUIDANCE SHOWS THIS AFTN MAINLY VFR.
TEMPORARY/LOCAL RESTRICTIONS POSSIBLE THOUGH IN HEAVIER SHRA AND
TSRA. TSRA THIS AFTN MAINLY ISO TO SCT.

LOW CLOUDS WILL TRY TO REDEVELOP AGAIN LATE TNGT...BUT LLVL FLOW
VEERS FROM THE SW SO SLIGHTLY DRIER AIR MAY LIMIT THIS POTENTIAL.

MOIST SLY RETURN FLOW WILL BE ACCOMPANIED BY DAILY CHANCES FOR SHRA
AND TSRA DURING THE REST OF THE WEEK...WITH THE GREATEST CHANCES ON
THURSDAY. THE POTENTIAL IS THERE FOR PERIODS OF LOW CLOUDS AND FOG
EACH NGT/ERY MRNG GIVEN THE MOIST BOUNDARY LAYER IN PLACE. A COLD
FRONT MOVES INTO THE REGION ON SATURDAY AND STALLS WITH CONTINUED
ISOLATED TO SCT TSTMS INTO EARLY NEXT WEEK.

&&

.MARINE...
SLY CHANNELING WILL STRENGTHEN DURING THE AFTN HRS OVER THE BAY.
SCA IN EFFECT FOR MOST OF THE MD CHSPK BAY.

SMALL CRAFT ADVISORIES ARE POSSIBLE AGAIN THURSDAY NIGHT...MAINLY ON
THE CENTRAL BAY AND LOWER TIDAL POTOMAC.

VERY LOW WIND SPEEDS ARE EXPECTED EARLY NEXT WEEK AS THE FRONT
STALLS OVER OR NEAR THE WATERS.

&&

.TIDES/COASTAL FLOODING...
AFTER A MORNING OF NEARLY 1.5FT POSITIVE TIDAL ANOMALIES...
SOMEWHAT OF A DECREASE TOWARD THE AFTN H.T. CYCLES. ANOMALIES
AROUND CLOSER TO ONE FT...WHICH MAY HOLD STEADY INTO THE OVERNIGHT
HRS. WILL MONITOR THE LATEST TRENDS AND THE OVERNIGHT SLY
CHANNELING WIND CONTRIBUTION FOR ADZY POTENTIAL.

SLY FLOW AND NEAR NEW MOON LUNAR CYCLE WILL CONTINUE THROUGH THE END
OF THE WEEK AS HIGH PRESSURE REMAINS OFF THE EAST COAST. THE HIGHER
OF THE TWO HIGH TIDES EACH DAY WILL BE THE ONE TO WATCH FOR
POTENTIAL MINOR TIDAL FLOODING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>533-
     539>542.
     SMALL CRAFT ADVISORY FROM 11 AM TO 6 PM EDT THURSDAY FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ534-537-
     543.

&&

UPDATE...GMS
PREV DISCUSSION...JRK/CAS
Hazardous weather outlook, Aug 7, 1:22 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT WED AUG 7 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081630-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
222 PM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE SOUTH OF POOLES ISLAND AND LOWER TIDAL
POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR MUCH OF THURSDAY
AFTERNOON FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC
RIVER.

PERSISTENT SOUTHERLY WINDS WILL KEEP TIDES ELEVATED UNTIL LATE IN
THE WEEK. MINOR TIDAL FLOODING IS POSSIBLE DURING HIGH TIDES.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY
AND FRIDAY. DAMAGING WINDS AND LOCALIZED HEAVY RAINFALL WILL BE
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081630-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
222 PM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THREAT FOR STRONG TO SEVERE THUNDERSTORMS OVER
PORTIONS OF EXTREME WESTERN MARYLAND AND ADJACENT PORTIONS OF THE
WEST VIRGINIA PANHANDLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY
AND FRIDAY. DAMAGING WINDS AND LOCALIZED HEAVY RAINFALL WILL BE
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hardy

When
August 7, 3:30 PM EST to 5:30 PM EST
Where
Hardy County, 3.39 mi ESE of Rockoak to 3.1 mi ESE of Rockoak
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.131, -78.672

There were six inches of water flowing over route 29 in Rio.

Flash Flood, Hardy

When
August 7, 3:50 PM EST to 5:50 PM EST
Where
Hardy County, 3.41 mi ESE of Rockoak to 3.2 mi ESE of Rockoak
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.128, -78.673

There was a road closed at Sperrys Run Road and Lower Arkansaw Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472341, 472342.